Arkansas, 2025

Hail in Arkansas, September 16, 2025

September 16, 2025 · NWS TSA · 4 events in 4 counties and zones

Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and early evening of the 16th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated strong to severe thunderstorms developed across portions of northwestern Arkansas during the afternoon and early evening of the 16th. Moderate instability developed during the afternoon in the hot and humid air mass, but wind fields and wind shear were very weak. This combination of instability and wind shear resulted in intense, but short-lived thunderstorms, the strongest of which produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 16, 11:35 AM CST, 2 hours 35 minutes earlier. Its key messages:

  • Issued at 1140 AM CDT Tue Sep 16 2025
  • Above average temperatures continue today and Wednesday with low to medium /10-40 percent/ shower/storm chances each afternoon.
  • Weak frontal boundary moves in late Wednesday through the end of the week bringing increasing rain chances and slightly cooler temperatures
  • At least low shower and storm chances linger into the weekend as various disturbances move nearby the local region.
Area forecast discussion, Sep 16, 11:35 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1235 PM CDT Tue Sep 16 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1140 AM CDT Tue Sep 16 2025

 - Above average temperatures continue today and Wednesday with
   low to medium /10-40 percent/ shower/storm chances each
   afternoon.

-  Weak frontal boundary moves in late Wednesday through the end
   of the week bringing increasing rain chances and slightly
   cooler temperatures

 - At least low shower and storm chances linger into the weekend
   as various disturbances move nearby the local region.

&&

.SHORT TERM...
(Through tonight)
Issued at 1140 AM CDT Tue Sep 16 2025

Similar to previous days, increasing coverage of showers and
storms is expected this afternoon. Better coverage is forecast
across western Arkansas, but the whole area will see chances for
isolated convection during the afternoon hours today. Severe
chances remain low, but a couple of strong storms could occur,
with gusty downburst winds and brief heavy downpours. Temperatures
this afternoon will also be similar to previous days, with highs
topping out in the low to mid 90s across the region. Persistence
continues this evening and overnight, with diminishing rain
chances after sunset and mild overnight lows in the mid 60s to
lower 70s.

Bowlan

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 1140 AM CDT Tue Sep 16 2025

A bit of a pattern change begins on Wednesday as a broad upper
low begins to drop south over the Northern and Central Plains and
become "cutoff" from the main jet activity to the north in
Canada. This low will meander over the Plains for the next several
days and force a weak cold front into the region by late
Wednesday into Thursday as a wave rotates around the parent upper
low. Temperatures and rain chances are expected to be similar on
Wednesday afternoon as has been the case for the past several
days, with a possible uptick in chances near the OK/KS border as
the frontal boundary approaches.

More widespread convection is expected to spread from north to
south from late Wednesday night through Thursday night as the
influence of the surface boundary and upper level disturbance
becomes more focused over the area. Thursday looks to be the
coolest day of the week as more cloud cover and precip will be
noted throughout the day. Highs will likely stay in the low to mid
80s during the afternoon, with some 70s possible where rain
lingers for much of the day. The weak front/outflow will
gradually wash out/lose definition by Friday, though continued
cloud cover and at least scattered rain chances will help keep
temps slightly cooler but still near to above normal for mid
September.

Unsettled weather continues through the weekend as upper level
troughing remains in the vicinity and plentiful moisture remains
entrenched through the Southern Plains. It won't rain at all
times, but at least low chances for showers and storms are
forecast everyday through the period. Guidance has come into
better agreement with a more notable storm system and potentially
stronger cold front affecting the area early next week, but timing
and evolution remain in flux at this range.

Bowlan

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Tue Sep 16 2025

Isolated to widely scattered convection is forecast again this
afternoon into early evening for the CWA, with the greater
potential across northwest Arkansas. Thus, will continue with
Prob30 groups for timing for northwest Arkansas TAF sites and hold
off on mentioning in eastern Oklahoma TAF sites due to uncertainty
of coverage impacting any one terminal. Gusty to locally strong
winds and a brief heavy rain threat are possible within any
thunderstorm development. Additional shower/storm chances return
at the end of the period with higher chances just outside this
period. Cloud cover through the period should remain mostly
scattered/broken high clouds with periods of mid clouds this
afternoon. Early morning Wednesday a period of IFR/MVFR visibility
looks to again develop for KFYV and KBVO, and have added tempo
groups for timing. Otherwise, VFR conditions are forecast for the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  92  69  84 /  20  20  30  50
FSM   70  94  69  90 /  20  20  10  30
MLC   67  93  68  89 /  20  20  10  50
BVO   64  90  65  84 /  20  20  40  60
FYV   64  91  64  87 /  20  20  10  40
BYV   65  91  65  87 /  20  20  10  40
MKO   67  92  68  87 /  20  20  20  40
MIO   66  91  66  84 /  20  20  30  50
F10   67  92  67  87 /  20  20  20  50
HHW   68  91  68  90 /  20  20  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...20
Hazardous weather outlook, Sep 16, 11:45 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1245 PM CDT Tue Sep 16 2025

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1245 PM CDT Tue Sep 16 2025

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Morning West of Highway 75...This Afternoon Elsewhere.

DISCUSSION...
Additional isolated to scattered thunderstorms will develop
across eastern Oklahoma and western Arkansas mid to late afternoon
and continue into early evening. Organized severe weather is not
expected, but the strongest storms will be capable of producing
gusty winds and brief heavy downpours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Multiple rounds of showers and thunderstorms are expected through
the remainder of the work week, through the weekend and into early
next week, as an upper level trough lingers across the central
United States. Although a very low chance of severe weather will
exist at times, heavy rain and localized flooding potential
currently looks to be a bigger threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 16, 2:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
310 PM CDT Tue Sep 16 2025

ARZ019-029-162045-
Sebastian AR-Crawford AR-
310 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD AND
NORTHWESTERN SEBASTIAN COUNTIES THROUGH 345 PM CDT...

At 310 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Rudy, moving southwest at 5 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Alma...                           Shibley...
Kibler...                         Concord...
Central City...                   Figure Five...
Barling...                        Fort Smith...
Fort Smith Regional Airport...    Van Buren...
Furry...                          Rudy...
Dyer...                           Cedarville...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 16.
 Interstate 540 between mile markers 1 and 10.
 Interstate 49 between mile markers 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 9423 3535 9443 3540 9443 3547 9444
      3559 9435 3550 9414
TIME...MOT...LOC 2010Z 029DEG 5KT 3549 9430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 21 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crawford

When
September 16, 2:10 PM CST
Where
Crawford County, 0.69 mi N of Smeltzer
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -94.320

Hail, Sebastian

When
September 16, 2:55 PM CST
Where
Sebastian County, 0.89 mi SE of Ft Smith
Measured
0.75 in hail
Reported by
Public
Coordinates
35.370, -94.410

Hail, Carroll

When
September 16, 3:12 PM CST
Where
Carroll County, 1.67 mi ENE of Elk Ranch
Measured
0.75 in hail
Reported by
Public
Coordinates
36.435, -93.651

Hail, Madison

When
September 16, 5:17 PM CST
Where
Madison County, 0.87 mi ESE of Thompsons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.916, -93.935

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291987, 1291988, 1291989, 1290423.